Thursday, September 25, 2014

more on DANGEROUS DRUGS

(by Poppy)
Several years ago, in 2010, I posted Dangerous Drugs, in which I explored my thoughts and concerns about the adverse effect of opiate drugs on a baby's ability to function normally in the first few days of life.  In that post the narcotic (opiate) drug endone came under the spotlight, as it was being (and still is) used liberally in early postnatal settings, particularly after caesarean births or when women complain of perineal pain.



[Note to readers:  If you would like to check the information about any drug, you can search the myDr medicines site.  For example, Endone tablets. ]


In 2012 I completed an accredited course in Pharmacology, the Graduate Certificate in Midwifery at Flinders University, and subsequently received endorsement of my registration as a midwife prescriber, and obtained my own prescription pads.  I and many other Australian midwives have used social media for discussion of prescribing issues, in the Midwife Prescriber group.


Any medicine that contains opiates (including over the counter medicines such as panadeine [paracetamol+codeine]) is metabolised into morphine as well as other substances, and has a similar analgesic action to endone for the mother, and is transmitted via breast milk to the baby.  There is a great deal of variability in the way an individual metabolises opiate medicines, transferring the substances from the stomach, via the liver, to the blood stream, and to pain receptor sites.  The existence of ultra-rapid metabolizers of codeine should be noted by any midwife or doctor or pharmacist who prescribes or recommends oral opiates for women who are breastfeeding, and the medicine should not be used if the baby appears affected (excessively sleepy/lethargic) after being fed with mother's milk.  (??? aren't babies supposed to be sleepy after breastfeeding?  Yes - not lethargic though.)


Pethidine (meperidine)
After that rather lengthy introduction, today I would like to focus on another opiate, pethidine, or meperidine (Demarol) in some countries.

Peer reviewed medical literature has for more than a decade drawn attention to the neurotoxic effect of metabolites of pethidine, in both the adult and in the breastfed infant.  In 2006, the New Zealand Medical Journal published a paper by Shipton, stating that "Pethidine is no longer considered a first-line analgesic. ... Clinicians around the World recommend its removal from health systems
or restriction of its use." (p1)

Anderson published A Review of Systemic Opioids Commonly Used for Labor Pain Relief (Journal of Midwifery and Women's Health, 2011), and stated that,
"Meperidine [Pethidine] and its metabolites accumulate in colostrum and breast milk and may be associated with newborn neurobehavioral alterations and unfavorable effects on developing breastfeeding behaviors. Wittels et al43 conducted a prospective, randomized study of breastfeeding women who underwent cesarean births and compared intravenous PCA administration of meperidine to intravenous PCA administration of morphine. Meperidine was associated with significantly more neurobehavioral depression in breastfeeding newborns on the third and fourth days of life when compared with the behavior of the newborns in the morphine cohort (P .05), despite similar overall doses of morphine and meperidine." (page 227)


A question posted at the Midwife Prescriber site a week ago indicated that pethidine is currently used liberally in labour and postnatally, except in public hospitals in New South Wales, where I understand its use has been restricted.  Old habits die hard!


Here's a recent case (true story) -
A woman who is a well informed registered professional, having her second baby by elective caesarean for transverse lie, at a public teaching hospital in Melbourne:
  • requested that the IV be inserted in a vein on her left arm rather than the back of her hand, because she wanted freedom to hold and feed her baby after the birth.
  • was surprised that the young anaesthetic doctor was very reluctant to do this - had to insist - and eventually got what she requested
  • asked not to be given pethidine which is the standard in that hospital, preferred morphine via a PCA, as she was aware of concerns about metabolisation of pethidine, and transfer to colostrum, and felt she could have more control over the amount of drug in her system this way
  • once again found that she had to argue with the anaesthetic doctor in order to achieve this preference. No valid reason was given for the hospital's preference of pethidine. The doctor said that "the midwives don't like PCA and don't know how to manage it" (which I think is nonsense)
  • and after this doctor had (albeit reluctantly) complied with the woman's wishes, said to the woman. "You're right you know, we don't like using pethidine. It's a 'dirty drug'. And not siting the IV on the back of your hand is a no brainer."

This story illustrates unprofessional behaviours, particularly by the anaesthetic doctor, who was probably doing exactly what she or he had been told to do.  As a teaching hospital, one would expect evidence to be critically examined and applied.  If pethidine is not the best available medicine, it should not be used.  Passing the blame to the midwives is outrageous.  Most of the midwives working in hospitals have not studied pharmacology, and do not have authorisation to prescribe.  The person who signs the medications chart is the person who takes responsibility for the prescription.  If there are problems with the equipment, sort that out.


Drugs such as pethidine, morphine, endone, OxyContin, and others are DANGEROUS DRUGS.  They are kept in the DANGEROUS DRUG cupboard in hospital wards, and protocols must be followed to ensure that these medicines are signed out and administered correctly.  They are called DANGEROUS DRUGS because they are DANGEROUS!

The challenge is that when a dangerous drug is required, such as after major surgery, what is the least dangerous option for the mother and her new baby?

No comments: